Skip to main content

On product form tandem structures


This paper is written in honour to A. Hordijk. It establishes product form results for a generic and instructive multi-class tandem queue with blocking, to which A. Hordijk has directly and indirectly contributed.

First, a sufficient and necessary product form characterization is provided. Next, three special cases are briefly presented. These illustrate the possibility of product forms despite finite capacity constraints (blocking), unproportional processor sharing mechanisms and resource contentions (such as for access control).

The results are partially new and of interest for present-day applications. In essence these rely upon the pioneering work by A. Hordijk

This is a preview of subscription content, access via your institution.


  1. Bonald T, Proutiére A (2002) Insensitivity in PS-networks. Perf Eval 49:193–205

    Article  MATH  Google Scholar 

  2. Boucherie RJ, Van Dijk NM (1991) Product forms for queueing networks with multiple job transitions. Adv Appl Probab 23:152–187

    MATH  Article  MathSciNet  Google Scholar 

  3. Boucherie RJ, Van Dijk NM (1993) A generalization of Norton’s theorem. Queueing Syst 13:251–289

    Article  MATH  MathSciNet  Google Scholar 

  4. Chandy KM, Martin AJ (1983) A characterization of product-form queueing networks. J Assoc Comput Mach 30:286–299

    MATH  MathSciNet  Google Scholar 

  5. Hordijk A, Ridder A (1987) Stochastic inequalities for an overflow model. J Appl Probab 24:696–708

    MATH  Article  MathSciNet  Google Scholar 

  6. Hordijk A, Ridder A (1988) Approximating sensitive queueing networks by reversible Markov chains. In: Computer Performance and Reliability, pp 105–117

  7. Hordijk A, Schassberger R (1982) Weak convergence of generalized semi-Markov processes. Stoch Process Appl 12:271–291

    Article  MATH  MathSciNet  Google Scholar 

  8. Hordijk A, Van Dijk NM (1981) Networks of queues with blocking. In: Kylstra KJ (eds). Performance 81. North-Holland, Amsterdam, pp 51–65

    Google Scholar 

  9. Hordijk A, Van Dijk NM (1982) Stationary probabilities for networks of queues. In: Disney L, Ott TJ (eds). Applied probability-computer science: the interface, vol II. Birkhäuser, Basel, pp 423–451

    Google Scholar 

  10. Hordijk A, Van Dijk NM (1983a) Networks of queues, part I: job-local-balance and the adjoint process, part II: general routing and service characteristics. In: Lecture notes in control and information sciences, vol 60. Springer, Berlin Heidelberg New York, pp 158–205

    Google Scholar 

  11. Hordijk A, Van Dijk NM (1983b) Adjoint processes, job-local-balance and insensitivity for stochastic networks. 44th Sess Int Stat Inst 50:776–788

    MATH  MathSciNet  Google Scholar 

  12. Kelly FP (1979) Reversibility and stochastic networks. Wiley, New York

    MATH  Google Scholar 

  13. Pittel B (1979) Closed exponential networks of queues with saturation. Math Oper Res 4:357–378

    MATH  MathSciNet  Article  Google Scholar 

  14. Van Dijk NM (1993) Queueing networks and product forms. Wiley, New York

    Google Scholar 

  15. Van Dijk NM (1998) Bounds and error bounds for queueing networks. Ann Oper Res 79:295–319

    Article  MATH  MathSciNet  Google Scholar 

  16. Van Dijk NM, Miyazawa M (1997) Error bounds on a practical approximation for finite tandem queues. Oper Res Lett 21:201–208

    Article  MATH  MathSciNet  Google Scholar 

  17. Van Dijk NM, Van der Sluis E (2004) Simple product-form bounds for queueing networks with finite clusters. Ann Oper Res 113:175–195

    Article  Google Scholar 

  18. van der Weij W (2005) Master thesis, University of Amsterdam

Download references

Author information



Corresponding author

Correspondence to Nico M. Van Dijk.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Dijk, N.M.V. On product form tandem structures. Math Meth Oper Res 62, 429–436 (2005).

Download citation


  • Tandem queues
  • Product forms

AMS Subject Classification

  • 60K25
  • 90B22